Alert archive / Florida / Tornado Warnings in 1996
Tornado Warning 2, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Feb 2, 1996, 6:02 PM EST for Clay County, Putnam County, Florida. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 2, 1996, 6:02 PM EST (23:02 UTC)
- Expired
- Feb 2, 1996, 6:30 PM EST
- In force
- 28 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
Counties Clay County, FL, Putnam County, FL
The radar
The Jacksonville radar (KJAX), 77 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 2, 6:05 PM EST | Thunderstorm Wind 70 | Orange Park, FL | |
| Feb 2, 6:15 PM EST | Tornado F0 | Bostwick, FL | |
| Feb 2, 6:20 PM EST | Thunderstorm Wind 55 | Orange Park, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 11.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -345 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAX 022303 TORJAX FLC019-107-022330- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 602 PM EST FRI FEB 2 1996 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 630 PM EST FOR PERSONS IN THE FOLLOWING LOCATIONS S... IN NORTH FLORIDA ...CLAY COUNTY...PUTNAM COUNTY AT 6 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A POSSIBLE TORNADO IN EASTERN ALACHUA COUNTY. REPORTS HAVE BEEN RECIEVED OF A FUNNEL CLOUD IN THE CAMPVILLE AREA DURING THE PAST 15 MINUTES. THE PARENT THUNDERSTORM IS EXPECTED TO MOVE ALONG THE CLAY AND PUTNAM COUNTY LINE THROUGH 630 PM. PERSONS IN THE KEYSTONE HEIGHTS...MELROSE AND PUTNAM HALL AREAS SHOULD TAKE SHELTER IMMEDIATELY. PERSONS IN THE AREA SOUTH OF STATE ROAD 16 IN CLAY COUNTY SHOULD BE PREPARED TO SEEK SHELTER IF THREATENING WEATHER IS SIGHTED. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. KUYPER/SANDRIK t
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Feb 2, 3:17 AM EST, 14 hours 45 minutes earlier.
Area forecast discussion, Feb 2, 3:17 AM EST, 14 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 315 AM EST FRI FEB 2 1996 FRONT NEARLY STATIONARY ACROSS N FL FROM AROUND SGJ TO TLH LINE AND CAUSING QUITE A BIT OF FOG...SOME DENSE ESP NEAR FNT BOUNDARY. WILL CONT TO MONITOR AND UPDATE AS NECESSARY. EXPECT IT TO LIFT RAPIDLY AS WINDS BEGIN TO INCREASE FROM THE SOUTH AND FRONT LIFTS TO THE NORTH AS A WARM FRONT. VAD WIND PROFILE ALREADY SHOWING SOUTH WINDS OF 25 KTS AT 1 THSD FT. NEXT...OUR ATTENTION NEEDS TO FOCUS ON A MAJOR STORM SYSTEM MOVING THROUGH THE CWA...MOST LIKLEY TONIGHT. SHORT WAVE TROUGH MOVES ACROSS LWR MS VLY AND GULF COAST AND SFC LOW FORMS IN GULF AND MOVES INTO WEST FLA PANHANDLE THIS AFT WITH ANOTHER SFC LOW PROJECTED TO MOVE ACROSS N FL AND S GA FROM THE GULF TONIGHT AS LOW LEVL JET GETS UNDERWAY ALONG WITH GOOD WARM AIR ADVECTION...STRONG VERTICLE WIND SHEAR AND INCREASING INSTABILITY. SELS HAS FL CWA UNDER MODERATE RISK OF SVR WX AND S GA CWJA UNDER SLGT RISK. WILL RAISE POPS WITH HIGHEST TONIGHT. SSI TB 070/049 054/032 04582 JAX TB 074/051 055/033 04582 GNV TB 077/055 059/034 04582 PETERSON
In the hours before
Special weather statement, Feb 2, 3:16 PM EST, 2 hours 46 minutes before
FLZ020>025-030>033-035>038-040-501- GAZ132>136-149>154-162>166-501-501-030200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 316 PM EST FRI FEB 2 1996 ...A TORNADO WATCH HAS BEEN ISSUED FOR ALL OF SOUTHEASTERN GEORGIA AND NORTHEASTERN FLORIDA INCLUDING THE COASTAL WATERS... AT 315 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SQUALL LINE EXTENDING FROM NEAR ALBANY GEORGIA THEN TO THE WEST OF TALLAHASSEE AND INTO WESTERN APALACHEE BAY. THE SQUALL LINE HAS BEEN PROGRESSING EASTWARD TOWARD THE REGION AND SHOULD BEGIN TO EFFECT AREAS OF FLORIDA WEST OF I-75 BETWEEN 5 AND 7 PM AND THEN MOVE INTO THE BALANCE OF THE REGION AFTER 6 PM. TORNADOES...LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING WINDS ARE POSSIBLE AS THIS LINE MOVE THROUGH THE REGION. THIS IS A DANGEROUS SITUATION AND THE RISK OF SEVERE WEATHER IS HIGH. . REMEMBER TORNADOES CAN AND DO FORM WITH LITTLE OR NO NOTICE PERSONS ARE ADVISED TO TAKE SHELTER IN A REINFORCED BUILDING IF SEVERE WEATHER IS SIGHTED. MOBILE HOMES DO NOT PROVIDE ADEQUATE SHELTER IN A SEVERE THUNDERSTORM OR TORNADO. DO NOT TRY TO OUTRUN A TORNADO IN A CAR...IF A BUILDING IS NOT AVAILABLE TAKE SHELTER IN A DITCH OR CULVERT. . EMERGENCY MANAGEMENT OFFICIALS SHOULD PREPARE NOW FOR SEVERE WEATHER. WEATHER SPOTTER DEPLOYMENT IS REQUESTED AT THIS TIME. . SANDRIK/MOBBS
Special weather statement, Feb 2, 3:17 PM EST, 2 hours 45 minutes before
FLZ020>025-030>033-035>038-040-501- GAZ132>136-149>154-162>166-501-501-030200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 316 PM EST FRI FEB 2 1996 ...A TORNADO WATCH HAS BEEN ISSUED FOR ALL OF SOUTHEASTERN GEORGIA AND NORTHEASTERN FLORIDA INCLUDING THE COASTAL WATERS... AT 315 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SQUALL LINE EXTENDING FROM NEAR ALBANY GEORGIA THEN TO THE WEST OF TALLAHASSEE AND INTO WESTERN APALACHEE BAY. THE SQUALL LINE HAS BEEN PROGRESSING EASTWARD TOWARD THE REGION AND SHOULD BEGIN TO EFFECT AREAS OF FLORIDA WEST OF I-75 BETWEEN 5 AND 7 PM AND THEN MOVE INTO THE BALANCE OF THE REGION AFTER 6 PM. TORNADOES...LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING WINDS ARE POSSIBLE AS THIS LINE MOVE THROUGH THE REGION. THIS IS A DANGEROUS SITUATION AND THE RISK OF SEVERE WEATHER IS HIGH. . REMEMBER TORNADOES CAN AND DO FORM WITH LITTLE OR NO NOTICE PERSONS ARE ADVISED TO TAKE SHELTER IN A REINFORCED BUILDING IF SEVERE WEATHER IS SIGHTED. MOBILE HOMES DO NOT PROVIDE ADEQUATE SHELTER IN A SEVERE THUNDERSTORM OR TORNADO. DO NOT TRY TO OUTRUN A TORNADO IN A CAR...IF A BUILDING IS NOT AVAILABLE TAKE SHELTER IN A DITCH OR CULVERT. . EMERGENCY MANAGEMENT OFFICIALS SHOULD PREPARE NOW FOR SEVERE WEATHER. WEATHER SPOTTER DEPLOYMENT IS REQUESTED AT THIS TIME. . SANDRIK/MOBBS
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 5:21 PM EST | Severe Thunderstorm Warning | JAX | Alachua | 69 min |
| Feb 2, 5:40 PM EST | Severe Thunderstorm Warning | JAX | Marion | 65 min |
| Feb 2, 5:50 PM EST | Tornado Warning | JAX | Alachua | 25 min |
| Feb 2, 6:17 PM EST | Severe Thunderstorm Warning | JAX | Duval, Saint Johns | 58 min |
| Feb 2, 6:30 PM EST | Tornado Warning | JAX | Saint Johns | 45 min |
| Feb 2, 6:41 PM EST | Tornado Warning | JAX | Duval | 64 min |
| Feb 2, 6:51 PM EST | Severe Thunderstorm Warning | JAX | Marion | 69 min |
Nearby
Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.